Welcome to our website !

My Experience on Sertaline 50mg for Seasonal Depression

By April 19, 2018

 So... if you follow me on Instagram you may have noticed the odd mental health awareness post, however they have become increasingly longer- so I thought I'd write some proper blog posts.
Today I'll be discussing the topic of antidepressants, specifically Sertraline (Zoloft) as that is what I am on. It's going to be a long post so pour yourself a cuppa, get comfy and let's go!


Note: I'm not going to be promoting or discouraging the use of any medications- this is hopefully going to be a balanced opinion of what I have found being on them. 
I am NOT a doctor, nurse, or anything of the kind! This will purely be my experience and opinions, please see a professional if you need to or experience any issues. Also, it goes without saying, do not take anyone else's medication, even if symptoms are similar to your own. However, I am happy for any questions relating to how I cope with depression and anxiety personally, drop me a message in the comments, or email if you'd prefer to message me privately :)

Right... let's get started!

For as long as I remember, I have been very different in summer and winter. It's like I'm solar powered- summer means I have loads of energy, confidence, I'm always busy and happy. Cyprus last summer was up to 12 hour work shifts daily and yet I was incredibly happy and full of energy.
 As soon as I got back and it was Autumn however, my mood suddenly changed. From October to March I always get very low, lethargic, either don't eat much or eat lots, and basically don't really function as a human very well.

 I know a lot of other people feel a little low during winter, so hang in there peeps, Spring is just about here! 
Mine disrupts me quite a lot as I'll avoid seeing friends, skip lectures, need the whole day in bed and still feel tired etc, so I went to a new doctor in October. 
He asked if I'd tried everything the previous doctor had recommended. I had tried self help- meditation, yoga, apps, websites, journals, eating healthy etc, which help to some extent. I didn't try a SAD lamp because they're rather expensive and they aren't yet scientifically proven, however I would be interested to try one in the future. I didn't try counselling because I actually got so anxious about going that I had to cancel (oh, the irony!). 

So... I filled in a questionnaire the doctor gave me and he diagnosed me and, seeing as nothing else worked well enough, recommended that I try a dose of meds. 
Now, I'd heard so many scary things about antidepressants that I was very nervous before taking them- but I was a little desperate at this point. I started on a 25mg dose which increases to 50mg after a week and Sertraline is one of the meds with fewest side effects (although the list is still mighty long, let me assure you).


First month

The first couple of weeks were very weird, I have to say. I basically felt like a zombie and that I was doing everything in slow motion! If someone spoke to me, there would be a few seconds pause then a slow reply. A few people noted that I sounded baked as a cake. 
Whilst a little odd, that was the only real side effect in the first few weeks, although I think I remember feeling a little nauseous too.
I avoided alcohol for the first few weeks to get settled, as I heard they made side effects worse. Plus because I felt rather rough I felt like hibernating rather than partying anyway!

Following 5 months

Once settled on Sertraline, which took 3-4 weeks, I was able to have a little alcohol here and there with friends. It went straight to my head, and even now I get drunk very quickly.
Either very drunk or very sleepy, and it's a potluck as to which one ;)
Both of these are side effects of the medication therefore bearing in mind, so that you can let friends know to make sure you get home safe. I found it manageable and never felt so tired or drunk that I couldn't get home. But then again, I am a lightweight and can drink a maximum of 3 ciders anyway ;)  Please drink responsibly etc, especially if you are on any medications!

After the first month I'd say I felt fairly normal on them really! There have been two side effects I experienced throughout the past 6 months, one being fidgety and the other being very vivid dreams. Not the worse side effects ever, and I've just got used to them now, although they were a little irritating at the start!

So the point of me taking the meds was not so that I was happy all the time, it was to prevent me dipping too low mood-wise over winter like I normally do. They worked well for this, I was able to get out of bed and do regular stuff, go out, work etc. Obviously there were still rough patches- you have to remember it's a medicine and not magic! I still did all my regular things like meditation and yoga as these help me personally :)

Overall, I'd say the benefits of me being able to actually function over winter outweighs the fidgety feet and vivid dreams. I found that as long as I gave my body time to adjust then everything was okay. Yes it was weird when I first started them, but there's always going to be negatives and there's always going to be positives. The main thing to remember is that medications are just another tool to help you on your way to be better- not a complete fix! I was very open with my friends and family so that if I had a rough day or a side effect, they were able to help. I think this is THE one most important thing when struggling- please please don't bottle it up!

Now

I am currently coming off Sertraline at the moment. I was told to come off them gradually, so one tablet every two days, then gradually wean down slowly, letting my body adjust. Despite writing what days I needed to take them, I just forgot- so one time I went three days not taking my meds. Needless to say, my body was not happy about it! I felt like I was going to faint and was very dizzy until I remembered to take them again. So I now take half a tablet (25mg) a day as it helps me remember.
I had a bumpy week about a fortnight ago where I just felt really down for no reason, didn't feel like socialising and got rather grumpy too. I considered going back up to a full tablet, but I want to be able to rely on myself rather than my meds and it's probably just my body adjusting. I'm going to stick with half, then in a few more weeks take a quarter then come off them completely for summer. If people are interested in another update when this happens I am more than happy to write my experience :)

Right, so I think that covers the ins and outs of it all! I hope that this post was informative and helpful, drop me a message/comment/email if you would like to know anything else!

*Please remember to seek medical help before starting any new medication, have a chat with a doctor or counsellor if you feel you need to! Everyone has different experiences so bear this in mind- people will likely have different side effects, some have none. You know your body best so if you don't feel right on some, go back to your doctor and change.*


Emma xo

You Might Also Like

0 comments

Please keep the comments section a positive place, thank you! Have a lovely day!